New Mexico, 2023

Hail and Damaging Winds in New Mexico, September 30, 2023

September 30, 2023 · NWS ABQ · 3 events in 3 counties and zones

Severe storms developed over portions of eastern NM. One strong storm dropped nickel sized hail in Colfax County in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe storms developed over portions of eastern NM. One strong storm dropped nickel sized hail in Colfax County in the afternoon. Later in the evening, two severe storms produced strong wind gusts at the Tucumcari and Roswell airport observing sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 2:22 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 30, 2:22 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 PM MDT Sat Sep 30 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 319 PM MDT Sat Sep 30 2023

Scattered to numerous showers and storms will persist through most
of the overnight hours along and east of the central mountain chain,
with the greatest coverage across the Sangre de Cristo Mountains and
northeast NM. This activity will help send a east canyon wind
through the gaps of the central mountain chain into the Albuquerque
and Santa Fe metros, with wind gusts of up to 40 mph possible. More
rounds of showers and storms will fire up along and east of the
central mountain chain Sunday and Monday, ahead of a deep storm
system over the western US. Meanwhile for areas along and west of
the central mountain chain, southwest winds Sunday and Monday
afternoon will be strong with sustained winds of 25 to 35 mph,
gusting up to 55 to 60 mph in the higher terrain and peaks. Showers
and storms clear eastern New Mexico Monday, with a much drier and
cooler fall airmass in its place. A trailing disturbance could give
a few showers and storms across parts of eastern New Mexico
Wednesday afternoon, along with an east wind Wednesday night across
the Rio Grande Valley. Dry cool and calm conditions will follow as
high pressure builds east.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 319 PM MDT Sat Sep 30 2023

The pattern is quickly evolving to a more unsettled one as the
Pacific trough has deepened into a low inland over the Great Basin.
As was advertised, this has drawn in a stiff, moist southerly flow
into NM. Storms are rapidly initiating along a north-south axis over
central NM where large scale ascent and instability are juxtaposed
and increasing. The relatively strong flow (25 to 35 kt mean 700-500
mb layer) is keeping updrafts tilted and moving at a fast pace, and
while there is minimal directional shear, ample speed shear will
keep a low threat for a strong to severe cell, with downburst winds
likely being the most threatening element. The exception to this
will be the burn scars which will be more vulnerable to repeated
downpours and runoff issues. Storm coverage will expand to eastern
plains zones through the evening as ascent spreads, and cells are
expected to sustain and regenerate through Sunday morning.

Even after dawn Sunday, some light showers or stray storms may
survive into the northeastern plains with some low stratus or fog
developing on some east slope and northern peak areas. The initial
vort lobe is modeled to lift northeastward into southern ID Sunday
with a secondary one diving toward the southern tip of NV. This will
cause the upper level gradient to tighten more over NM, particularly
in western zones. While large scale ascent might begin to become
more subdued, the broadening speed max aloft will be spreading into
more of western NM. This will lead to more widespread breezy to
windy conditions (especially in western and northern NM) while the
coverage of storms remain mostly confined to the eastern third of
the state where again a few strong to severe storms will be
possible. Additional Wind Advisories will also be needed for Sunday,
perhaps even in portions of the Rio Grande valley where the due
southerly flow will be oriented parallel to the valley and
unrestricted. Despite all these ongoings, temperatures on Sunday
will still be seasonable. Similar to tonight, storms may redevelop
repeatedly through Sunday night into Monday morning.

&&

.LONG TERM...
(Monday through Friday)
Issued at 319 PM MDT Sat Sep 30 2023

Monday will be pretty similar to Sunday across northern and central
NM, as the slow moving upper level low over Nevada and Utah opens up
and moves northeast towards the Rockies. Subtle shortwaves in the
southwest flow ahead of the upper level trough interacting with
PWATs between 1 to 1.25 inches will result in another afternoon to
early overnight round of showers and storms, mainly along and east
of the central mountain chain. Storm motion will be quick to the
northeast at around 30 to 40 kts, but with multiple rounds of
showers and storms, a quick 0.50 inches to 1 inch, with locally
higher amounts could be possible. Luckily, the heaviest rain looks
to be just east of the HPCC and McBride burn scars. Meanwhile for
areas along and west of the central mountain chain, southwest winds
will be strong in the afternoon hours as daytime mixing helps
translate the stronger flow of 40 to 50 kts down to the surface.
Winds of 20 to 30 kts will be common across central and western NM,
with some gusts of up to 50 kts in the higher terrain and peaks.
There could be some near critical fire weather concerns once again,
even though temperatures will be about 5 to 10 degrees cooler than
Sunday thanks to the lower heights moving in (see fire wx
discussion).

Winds across central and western NM should quickly lower after
sunset, as the ABL decouples. Showers and storms across eastern NM,
should exit into west Texas before sunrise Tuesday morning. The
upper level trough passes to the north of the state Tuesday. Cooler
and conditions are expected behind the Pacific cold front, with
eastern areas just a touch warmer compared to Monday due to much
less rain and cloud cover and downslope westerly flow. Temperatures
will be 5 to 10 degrees below average for early October behind the
Pacific front across western and central areas, while eastern areas
will be near to a few degrees above average. Westerly winds will be
breezy to windy across the highlands and eastern plains due to
downward mixing of the stronger upper level westerly flow at the
base of the upper trough. The broad upper level trough, exiting into
the northern plains, will help send a backdoor front through the
eastern plains early Wednesday before noon. This will cool
temperatures down by 5 to 10 degrees compared to Tuesday to well
below normal readings, with some gusty northeast winds of 15 to 25
kts across far northeast NM behind the backdoor front. A trailing
shortwave of the backside of the parent upper level trough will clip
northeast NM during the day Wednesday, and this could help spark a
few showers and storms across the northern mountains, and in far
southeastern zones, as some higher low level moisture could hang up
there. Meanwhile, it will be pleasant across western and central NM
with light winds and temperatures in the 60s and 70s across the
lower elevations.

The backdoor front across eastern NM Wednesday will move through the
gaps of the central mountain chain Wednesday night into the RGV,
including ABQ and Santa Fe with wind gusts of up to 20 to 25 kts.
From there, the GFS and ECMWF deterministic and ensembles are in
good agreement of keeping Wednesday's trailing shortwave progressive
into the southern US and nosing in upper level ridging across the
Western US east into the state. Cool, dry, and mostly sunny
conditions will prevail with temperatures near to around 10 degrees
below average for early October.

Anand

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM MDT Sat Sep 30 2023

Unsettled weather will unfold quickly this afternoon with stronger
prevailing winds and much more shower and thunderstorm activity
developing as Pacific storm system moves farther inland, drawing
moist southerly flow into New Mexico. Prevailing winds will be
strongest in far western and northern New Mexico, especially over
and downwind (north) of higher terrain where gusts of 25 to 40 kt
will be possible through early evening. Thunderstorms will be most
common in central and eastern New Mexico this afternoon and
evening, but could last well into the early morning Sunday. Small
hail, lightning, brief heavy downpours, and gusty
outflow/downburst winds will accompany stronger storms. Low
stratus clouds and perhaps ground fog may develop along and east
of the Sangre de Cristo mountains Sunday morning, potentially
impacting KAXX, KRTN and KLVS with MVFR to IFR ceilings/visibility.

&&

.FIRE WEATHER...
Issued at 319 PM MDT Sat Sep 30 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING FOR THE NORTHWEST PLATEAU AND WEST CENTRAL MOUNTAINS
DUE TO STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE AIR MASS...

...FIRE WEATHER WATCH IN EFFECT FOR SUNDAY FOR THE NORTHWEST PLATEAU
AND WEST CENTRAL MOUNTAINS DUE TO STRONG WINDS, LOW HUMIDITY AND AN
UNSTABLE AIR MASS...

Windy weather will become more widespread and significant into
Sunday and early next week as a powerful Pacific system swings
inland and slowly overtakes the Rockies. Today’s strongest winds,
focused over west central and much of northern NM will subside some
around sunset, although many ridges and high peaks may stay gusty
through the overnight. Storms in central NM will also be spreading
soaking rainfall into eastern NM tonight through Sunday morning.

Sunday’s winds will strengthen and expand eastward with low
dewpoints and RH persisting in western zones. Minimum RH will hover
marginally close to critical thresholds in northwestern (Zone 101)
to west central (Zone 105) areas, and given the dearth of
appreciable rain there, have opted to add a Fire Weather Watch for
Sunday when gusts of 40 to 50 mph will be common. Windy conditions
will certainly be found in central areas such as the Rio Grande
valley Sunday, but RH should hold closer to 20 to 30 percent,
reducing the threat of critical conditions there. Eastern zones
should continue to receive areas of much needed wetting rainfall.

Into Monday, the winds will remain strong with the highest gusts
stretching along more of a southwest-northeast axis across the
forecast area as the upper level disturbance moves more toward the
northern Rockies. Humidity appears to stay just above critical
thresholds in western zones (generally along and west of the
Continental Divide), but this will need to be monitored closely.
Scattered to numerous storms will keep increasing the number of
rainfall recipients in eastern zones Monday. The strongest winds
will then shift toward eastern zones on Tuesday with drier air
punching in and scouring out rain chances. The next significant
weather feature of interest would then be a backdoor cold front
Wednesday into Wednesday night with gusty gap winds developing and
mostly dry conditions prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  81  48  72 /  20  20  10  20
Dulce...........................  42  75  41  71 /  70  30  40  40
Cuba............................  49  73  49  72 /  50  20  20  40
Gallup..........................  44  76  39  71 /   0   0   5  10
El Morro........................  45  73  41  70 /   0   5   5  20
Grants..........................  45  77  41  73 /  10  10   5  20
Quemado.........................  46  73  43  71 /   0   0   0  10
Magdalena.......................  51  76  51  76 /  50  10  10  20
Datil...........................  46  73  44  71 /  10   5   5  10
Reserve.........................  48  76  45  73 /   0   0   0   5
Glenwood........................  55  82  53  78 /   0   0   0  10
Chama...........................  41  68  41  65 /  80  30  40  50
Los Alamos......................  51  71  53  70 /  60  30  30  50
Pecos...........................  51  71  51  70 /  80  40  50  40
Cerro/Questa....................  38  71  38  69 /  80  30  30  40
Red River.......................  39  66  39  66 /  80  30  30  40
Angel Fire......................  38  66  38  65 /  70  40  40  50
Taos............................  45  73  46  71 /  80  30  30  30
Mora............................  45  67  45  68 /  80  50  50  50
Espanola........................  53  80  53  77 /  80  30  30  30
Santa Fe........................  53  74  54  73 /  70  30  40  40
Santa Fe Airport................  52  77  53  75 /  70  30  30  30
Albuquerque Foothills...........  57  80  57  78 /  50  20  20  20
Albuquerque Heights.............  58  81  58  79 /  40  20  20  20
Albuquerque Valley..............  54  83  57  82 /  40  20  20  20
Albuquerque West Mesa...........  57  81  58  80 /  40  20  20  20
Belen...........................  56  84  56  83 /  40  10  10  10
Bernalillo......................  56  83  56  81 /  50  20  20  30
Bosque Farms....................  55  82  55  81 /  40  10  20  20
Corrales........................  56  83  57  80 /  50  20  20  20
Los Lunas.......................  57  83  55  82 /  40  10  20  20
Placitas........................  56  80  55  77 /  50  20  30  30
Rio Rancho......................  57  81  57  79 /  50  20  20  20
Socorro.........................  57  84  57  85 /  50  10  10  20
Sandia Park/Cedar Crest.........  53  74  53  72 /  50  20  30  30
Tijeras.........................  54  76  54  74 /  50  20  30  30
Edgewood........................  48  76  50  74 /  60  30  30  30
Moriarty/Estancia...............  47  77  48  76 /  60  30  30  30
Clines Corners..................  49  73  49  72 /  70  40  30  40
Mountainair.....................  51  76  52  75 /  50  20  20  20
Gran Quivira....................  51  77  52  75 /  50  20  20  30
Carrizozo.......................  55  80  57  78 /  80  20  30  30
Ruidoso.........................  48  73  50  71 /  70  40  40  50
Capulin.........................  49  69  49  69 /  50  40  40  40
Raton...........................  50  73  50  73 /  50  30  30  40
Springer........................  52  74  52  75 /  60  50  50  40
Las Vegas.......................  50  69  51  71 /  80  60  60  50
Clayton.........................  57  75  57  72 /  40  40  40  50
Roy.............................  54  72  54  73 /  70  60  70  50
Conchas.........................  58  79  58  79 /  80  70  60  60
Santa Rosa......................  56  76  58  73 /  70  60  50  60
Tucumcari.......................  59  79  59  76 /  60  60  50  60
Clovis..........................  60  79  60  74 /  50  60  50  70
Portales........................  62  80  61  76 /  50  60  50  70
Fort Sumner.....................  60  79  60  76 /  90  60  50  60
Roswell.........................  65  86  64  82 /  80  40  40  50
Picacho.........................  56  80  56  78 /  70  40  40  50
Elk.............................  52  78  53  74 /  80  40  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for NMZ101-105.

Fire Weather Watch from Sunday afternoon through Sunday evening
for NMZ101-105.

Wind Advisory until 7 PM MDT this evening for NMZ202-205-216-227-
228-230-231.

Flood Watch through late tonight for NMZ215-226-228-229.

&&

SHORT TERM...52
LONG TERM....71
AVIATION...52

In the hours before

Special weather statement, Sep 30, 12:35 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Sat Sep 30 2023

NMZ212-214-218-302000-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
135 PM MDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SANTA FE COUNTY THROUGH
200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eldorado At Santa Fe, or 12 miles south of Santa Fe, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Lamy, Glorieta,
Galisteo, Tesuque, and Agua Fria.

This includes the following highways...
 Interstate 25 between Mile Markers 276 and 302, and near Mile Marker
307.
 Highway 285 between Mile Markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3537 10603 3553 10612 3575 10592 3550 10567
TIME...MOT...LOC 1934Z 235DEG 23KT 3550 10597

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Sep 30, 1:18 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
218 PM MDT Sat Sep 30 2023

NMZ215-228-302045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
218 PM MDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLFAX COUNTY THROUGH
245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, or 17 miles northwest of Springer, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cimarron and Philmont Scout Ranch.

This includes Highway 64 between Mile Markers 306 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3666 10477 3664 10477 3665 10476 3664 10474
      3662 10472 3663 10471 3656 10459 3637 10483
      3647 10501 3671 10487
TIME...MOT...LOC 2018Z 213DEG 16KT 3650 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Sep 30, 2:03 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT Sat Sep 30 2023

NMZ215-227-228-302130-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
303 PM MDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLFAX COUNTY THROUGH
330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Maxwell, or 18 miles north of Springer, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maxwell and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 426 and 444.
 Highway 64 between Mile Markers 319 and 342.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3648 10471 3666 10486 3686 10450 3660 10431
TIME...MOT...LOC 2103Z 243DEG 25KT 3664 10462

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Sep 30, 2:06 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
306 PM MDT Sat Sep 30 2023

NMZ214-218-302130-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-
306 PM MDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SANTA FE COUNTY THROUGH
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking strong thunderstorms near
Santa Fe, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, Hyde Memorial State Park, Tesuque, Agua Fria, Chupadero,
and La Cienega.

This includes Interstate 25 between Mile Markers 277 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3574 10577 3564 10589 3565 10590 3564 10591
      3563 10591 3556 10599 3565 10617 3587 10604
TIME...MOT...LOC 2105Z 210DEG 22KT 3566 10602

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Sep 30, 2:31 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
331 PM MDT Sat Sep 30 2023

NMZ226-239-302200-
Eastern Lincoln County-South Central Mountains-
331 PM MDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hondo, or 18 miles east of Ruidoso, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hondo, Tinnie, San Patricio, and Sunset.

This includes Highway 380 between Mile Markers 99 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3330 10532 3331 10548 3332 10550 3355 10530
      3332 10502 3319 10532
TIME...MOT...LOC 2131Z 228DEG 15KT 3331 10533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Colfax

When
September 30, 2:47 PM MST to 2:52 PM MST
Where
Colfax County, 4.76 mi NE of (Rtn)raton Crews Airport
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.780, -104.440

Hail accumulation of 1 inch in the area resulted in two accidents on I-25.

Thunderstorm Wind, Chaves

When
September 30, 9:51 PM MST to 9:55 PM MST
Where
Chaves County, 0.9 mi SE of (Row)roswell Ind Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.300, -104.500

Thunderstorm Wind, Quay

When
September 30, 10:19 PM MST to 10:24 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129358, 1129359, 1129362.